MAUDE Adverse Event Report: SMITH & NEPHEW, INC. AWL TAPERED 3.8MM; ACCESSORIES,ARTHROSCOPIC

SMITH & NEPHEW, INC. AWL TAPERED 3.8MM; ACCESSORIES,ARTHROSCOPIC
Catalog Number 72201915
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/01/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the tip detached from the handle at the first hammer.They fixed the instrument with tape and finished the surgery.The tip broke inside the patient and all the pieces were removed from the patient.
 
Additional Manufacturer Narrative
One 72201915 3.8mm tapered awl was returned.This is an eight year old reusable instrument.The complaint stated: ¿¿the tip detached from the handle at the first hammer.¿ there are typical surface scratches on the shaft from reuse.The delrin handle has lost its press fit stability and eventually stripped.The device also has heavy etching, dings and scratches on surfaces.The instrument handle is quite etched.Materials and the press fit have been deteriorated.This is consistent with use of incompatible cleansing agents.This includes washing/sterilizing methods.In addition, these handles are subject to friction upon loading and unloading during sterilization.No root cause related to the manufacturing process was established.

Brand Name
AWL TAPERED 3.8MM
Common Device Name
ACCESSORIES,ARTHROSCOPIC
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key8455941
Report Number1219602-2019-00355
Device Sequence Number354536
Product Code NBH
UDI-Device Identifier03596010610607
UDI-Public03596010610607
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/28/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72201915
Device Lot Number50374928
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/24/2019
Initial Date Received by Manufacturer 03/04/2019
Supplement Date Received by Manufacturer04/25/2019
Initial Report FDA Received Date03/27/2019
Supplement Report FDA Received Date04/28/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1